Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2020, 4:58 PM MDT for Dundy County, Hitchcock County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2020, 4:58 PM MDT (22:58 UTC)
- Expired
- Jun 25, 2020, 5:17 PM MDT
- In force
- 19 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 3216 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936
WUUS53 KGLD 252258
SVRGLD
KSC023-153-NEC057-087-252345-
/O.NEW.KGLD.SV.W.0082.200625T2258Z-200625T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
458 PM MDT Thu Jun 25 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Cheyenne County in northwestern Kansas...
Northwestern Rawlins County in northwestern Kansas...
Southwestern Hitchcock County in southwestern Nebraska...
Southeastern Dundy County in southwestern Nebraska...
* Until 545 PM MDT/645 PM CDT/.
* At 458 PM MDT/558 PM CDT/, severe thunderstorms were located along
a line extending from 5 miles south of Benkelman to 7 miles
northwest of Bird City to 6 miles southeast of St. Francis to 9
miles east of Bonny Reservoir, moving east at 20 mph.
HAZARD...60 mph wind gusts and blowing dust.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
St. Francis, Benkelman, Bird City, McDonald and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4007 10127 3986 10127 3971 10141 3958 10169
3958 10205 3974 10192 3986 10180 4005 10167
TIME...MOT...LOC 2258Z 267DEG 19KT 3997 10158 3984 10159 3970 10172
3962 10199
HAIL...<.75IN
WIND...60MPH
$$
AW1 follow-up statement
088
WWUS53 KGLD 252317
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
517 PM MDT Thu Jun 25 2020
KSC023-153-NEC057-087-252326-
/O.CAN.KGLD.SV.W.0082.000000T0000Z-200625T2345Z/
Cheyenne KS-Rawlins KS-Hitchcock NE-Dundy NE-
517 PM MDT Thu Jun 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE AND NORTHWESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS...SOUTHWESTERN HITCHCOCK AND
SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4007 10127 3986 10127 3971 10141 3958 10169
3958 10205 3974 10192 3986 10180 4005 10167
TIME...MOT...LOC 2312Z 267DEG 19KT 3997 10148 3984 10149 3970 10162
3962 10189
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:14 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 25, 2:14 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 214 PM MDT Thu Jun 25 2020 .SHORT TERM...(This evening through Friday Night) Issued at 102 PM MDT Thu Jun 25 2020 19 UTC Water vapor imagery and RAP analysis indicated short wave trough axis bisecting the CWA with some pronounced drying/subsidence noted near its axis. At the surface, storms starting to develop behind the upper level feature along surface trough from KIML to KLIC, in area of persistent convergence. To the south of the trough, very warm conditions dominated with temperatures in the upper 90s to low 100s. Main forecast concerns are going to be thunderstorm chances through the evening, followed by another round on Friday evening. Thunderstorms have already initiated along surface trough just to the west of the area. With high LCL's weak overall shear and MLCAPES between 500-1500 j/kg, not expecting to see very organized storms. However, the high LCL's and dry inflow air will likely create strong downdrafts which will pose a microburst threat as well as allow a strong cold pool to form and further initiate storms downstream across the CWA. Convective allowing models all seem to be following this evolution which increases confidence. The combination of strong winds,high cloud bases and lots of evaporation may increase the risk of lightning induced fires, although there is a lot of uncertainty with respect to how much precipitation will reach the ground. Cold front will sweep across the area overnight and may bring a brief period of gusty winds, although current timing and pressure rises estimates seem to indicate winds will not get out of hand as it passes. Will likely see little if any precip chances through the day Friday as cooler air builds into the area shifting instability axis to the south of the area, with capping very strong to the north of front even if instability present. Think the most likely scenario will be thunderstorms developing in the easterly flow behind front along higher terrain. Shear profiles certainly support organized storms and with the 0-3km shear orientation and likelihood of strong cold pools, expect MCS to roll across the area during the evening hours, perhaps bringing an organized damaging winds threat. .LONG TERM...(Saturday through Thursday) Issued at 212 PM MDT Thu Jun 25 2020 For the extended period, the models start out showing the Plains being between an upper air trough and ridge on Saturday due to an localized upper air low over UT/NM. During this period, a shortwave trough will move through the local area. On Sunday, models both show an upper level low traveling in from Pacific Northwest U.S. while another upper level low persists in the Northeastern U.S. This setup causes an upper air ridge to reside over the Plains for the beginning of next week. The GFS model shows the Pacific Northwest low moving more southeastward on Tuesday evening causing a negatively tilted upper air trough to move over the CWA. However, the ECMWF model keeps the low in the Pacific Northwest making this trough stay more over the Rockies and starting to tilt negatively by Thursday. This situation will be monitored as the timing of the middle of next week's weather system relies on how this plays out. On the surface, a chance of showers and thunderstorms are expected on Saturday in the CWA due to the shortwave trough aloft. For the beginning of next week, dry conditions are expected throughout the CWA. However, isolated showers and thunderstorms cannot be ruled entirely at this time Sunday and Monday. Chances of showers and thunderstorms return Tuesday evening and these chances increase on Wednesday across the CWA. Thursday's forecast also shows a slight chance of showers and thunderstorms. Fire weather also cannot be ruled out entirely for the western counties of the CWA for Sunday through Tuesday as forecasted RH values begin to drop Sunday below 20% with models show wind gust speeds expected to reach up to 25 mph. Saturday's high temps for the CWA are expected to be in the lower 90s as precipitation cools things in the area. Sunday and Monday should see a return of highs reaching the upper 90s across the CWA with some parts hitting possibly 100 degrees. Middle 90s are the expected Tuesday's high temps. Wednesday and Thursday's high temps for the CWA will return to the upper 80s and lower 90s as precipitation cools the area. Overnight low temps are forecasted to stay in the upper 50s to middle 60s for the western counties of the CWA throughout the forecast period with the eastern counties of the CWA low temps ranging from the lower 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1129 AM MDT Thu Jun 25 2020 Primary forecast concerns for the TAF period will be potential for line of high based (high ceiling) thunderstorms sliding across the area around 00Z. These storms will likely not have much of a visibility or ceiling impact, but will be accompanied by strong and erratic winds. Small threat for MVFR ceilings exists after frontal passage around 12z for both locations, but confidence not high enough to include in TAFS attm. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...MRC AVIATION...JRM
Hazardous weather outlook, Jun 25, 2:38 PM MDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 238 PM MDT Thu Jun 25 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 238 PM MDT Thu Jun 25 2020 /338 PM CDT Thu Jun 25 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms developing over eastern Colorado will continue to drift to the east through midnight, While widespread severe weather is not expected, strong and erratic wind gusts up to 60 mph are possible with stronger storms. The combination of hot and dry weather along with thunderstorms with little rainfall will create near critical fire weather conditions this afternoon. While not a certainty, a fire due to lightning strikes may occur. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Thunderstorms are expected to develop across eastern Colorado and spread across the area on Friday night, mainly in the evening hours. Severe thunderstorms are possible, with large hail and wind gusts in excess of 60 mph the primary threat. Critical to near fire weather conditions may occur for East Central Colorado Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but if blowing dust or strong winds are observed, please report to the National Weather Service. JRM
In the hours before
Special weather statement, Jun 25, 4:12 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
412 PM MDT Thu Jun 25 2020
NEZ079-080-252230-
Hitchcock NE-Dundy NE-
412 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK AND SOUTHEASTERN DUNDY
COUNTIES UNTIL 430 PM MDT/530 PM CDT/...
At 411 PM MDT/511 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles northwest of
McCook to 5 miles southwest of Culbertson to 7 miles south of
Stratton to 3 miles south of Benkelman. Movement was east at 20 mph.
Penny size hail, wind gusts up to 50 mph, and blowing dust will be
possible with these storms.
Locations impacted include...
Benkelman, Trenton, Culbertson, Stratton and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4018 10076 4000 10121 4000 10181 4012 10151
4027 10129 4035 10107 4035 10076
TIME...MOT...LOC 2211Z 266DEG 19KT 4034 10078 4017 10090 4005 10120
4000 10151
AWLocal storm report, Jun 25, 4:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 9 NNE SAINT FRANCIS 39.89N 101.76W
06/25/2020 M61 MPH CHEYENNE KS MESONET
&&Special weather statement, Jun 25, 4:18 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT Thu Jun 25 2020
COZ090-KSZ001-252245-
Yuma County CO-Cheyenne KS-
418 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
UNTIL 445 PM MDT/545 PM CDT/...
At 417 PM MDT/517 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles south of Benkelman
to 7 miles northwest of Bird City to 5 miles southeast of St. Francis
to 14 miles east of Bonny Reservoir. Movement was east at 25 mph.
Wind gusts of 50 to 55 mph and blowing dust will be possible with
these storms.
Locations impacted include...
St. Francis, Bird City, Hale and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3980 10150 3972 10156 3957 10175 3957 10221
3975 10197 4000 10182 4000 10141
TIME...MOT...LOC 2217Z 275DEG 20KT 3998 10155 3980 10166 3972 10171
3958 10190
AWSpecial weather statement, Jun 25, 4:31 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
431 PM MDT Thu Jun 25 2020
NEZ079-080-252245-
Hitchcock NE-Dundy NE-
431 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK AND EAST CENTRAL DUNDY
COUNTIES UNTIL 445 PM MDT/545 PM CDT/...
At 431 PM MDT/531 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of McCook to
near Culbertson to near Trenton to 8 miles southwest of Stratton.
Movement was east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Trenton, Culbertson and Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4018 10076 4010 10096 4003 10137 4020 10138
4035 10108 4035 10076
TIME...MOT...LOC 2231Z 263DEG 16KT 4040 10067 4027 10084 4015 10105
4006 10133
AWLocal storm report, Jun 25, 4:53 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST SAINT FRANCIS 39.77N 101.80W
06/25/2020 M69 MPH CHEYENNE KS AWOS
&&Local storm report, Jun 25, 4:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 E TRENTON 40.19N 100.93W
06/25/2020 E0.25 INCH HITCHCOCK NE TRAINED SPOTTER
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:12 PM MDT | Special Weather Statement | GLD | Hitchcock | 18 min |
| Jun 25, 4:31 PM MDT | Special Weather Statement | GLD | Hitchcock | 14 min |
| Jun 25, 4:50 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 40 min |
| Jun 25, 5:29 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 61 min |
| Jun 25, 3:31 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jun 25, 3:38 PM MDT | Special Weather Statement | GLD | Cheyenne | 22 min |
| Jun 25, 3:47 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jun 25, 4:02 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jun 25, 4:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 25, 5:04 PM MDT | Special Weather Statement | GLD | Wallace | 26 min |
| Jun 25, 5:37 PM MDT | Special Weather Statement | GLD | Sherman | 23 min |
| Jun 25, 5:56 PM MDT | Special Weather Statement | GLD | Wallace | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.